Life Lately: Vedolizumab Side Effects

Life Lately: Vedolizumab Side Effects

When I feel ill last summer, I was given the opportunity to start Vedolizumab again. For the third time. At the time, I was given a ‘that speech’ about the risks and benefits of this medication and what it could do to me. You get this every time you start something new, it is a doctor’s prerogative to explain your treatment in full, with side effects, possibly risks and hopeful benefits.

Being the third time around, and my third biological medication for my Crohn’s disease, I was told that this time we would not be stopping this medication. We would be continuing this as a long-term course of treatment. My previous two cycles have stopped firstly, due to surgery and secondly because I went into ‘remission’ and wanted to see what it would be like without any medication for my Crohn’s. That lasted six months, when just short of a year after my surgery to remove my disease colon and some small bowel, my Crohn’s disease was active, and the fight to control it was on.

Vedolizumab worked well the first two times and I was hopeful for this on this restart. And for the most part, the medication is doing its duty of keeping my illness at bay, after a course of steroids to calm my guts down. But I have been struck with abscess after abscess since late September. When ENT at the hospital cleared me after three weeks of three different antibiotics and three drainage procedures, I was fearful of it returning; and boy did it. I had a couple more appear, without warning, along with some pretty horrific and painful spots. My IBD team referred me to Dermatology but decided to keep me on the Vedolizumab in the meantime.

Upon receiving my latest infusion, more abscesses came about days after. They were painful and sore and I was fed up with this happening. I am left with little to no medication options for my Crohn’s disease so I am extremely hesitate to forfeit the Vedolizumab for the abscesses. I went to go see a Dermatologist to get some treatment.

It turns out, my medication is giving me late onset acne. Something I have never suffered with through my teenage years and into my twenties. I have an expressive face; I wear my hair short, I have glasses, I am pale and white; it’s hard not to notice big red spots and horrible fluid and puss filled abscesses on my white skin, near my short dark hair. It was.. crushing my self-esteem and I could only just face looking at myself to do my skin routine, let alone make up.

My dermatologist has not seen this type of acne in someone who is almost thirty and has Crohn’s disease. He also hasn’t seen it happen on Vedolizumab either, so I am one for the books, again. But we have got a plan of treatment so that is reassuring. Starting with topical antibiotic cream then possibly on to actually antibiotics.

It’s been just over a week on this cream, which I apply twice a day, and I am seeing a good improvement in my acne. The scarring from my abscess is slow to go but elsewhere, my spots have lightened and flattened. I am back to wearing make up and feeling bit prouder of my face and skin every day.

Below, are some photos from my time with this.

Acne might not be the biggest side effect from a drug but it was one that was not on the label. It might not be threatening to my health, but it has had a big impact on my mental health. And it will take a while to get back to feeling and looking better but it’s not impossible, just a long road. My word of wisdom here; please listen when your doctors talk about side effects of medication and don’t ever suffer in silence about them if they happen to you. It’s the roll of the dice we take when we battle to get control of our illness. It’s not something we do with pleasure or joy, but its a reality. Please take it seriously.

 

Before medication:

January 2nd 2018

November 14th 2017

November 15th 2017

After ONE WEEK of medication:

Hoping to see more of the scarring fade with time but happy that my face isn’t red anymore!

Be also interesting to see how my skin reacts after my next infusion of Vedolizumab in mid February.

January 10th 2018 RIGHT

January 10th 2018 LEFT

Follow:

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.

%d bloggers like this:

Looking for Something?